Alert archive / Massachusetts / Areal Flood Warnings in 2016
Areal Flood Warning 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this areal flood warning at May 27, 2016, 5:20 PM EDT for Hampden County, Massachusetts. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2016, 5:20 PM EDT (21:20 UTC)
- Expired
- May 27, 2016, 7:15 PM EDT
- In force
- 115 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
County Hampden County, MA
The radar
The Albany radar (KENX), 117 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542 WGUS41 KBOX 272120 FLWBOX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TAUNTON MA 520 PM EDT FRI MAY 27 2016 MAC013-272315- /O.NEW.KBOX.FA.W.0004.160527T2120Z-160527T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAMPDEN MA- 520 PM EDT FRI MAY 27 2016 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * FLOOD WARNING FOR... SOUTHWESTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS... * UNTIL 715 PM EDT * AT 520 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN WHICH WILL CAUSE FLOODING. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CHICOPEE...WESTFIELD...HOLYOKE...AGAWAM...WEST SPRINGFIELD... SOUTHWICK...RUSSELL...GRANVILLE...BLANDFORD... MONTGOMERY AND TOLLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WARNING MEANS THAT SIGNIFICANT FLOODING IS IMMINENT OR HAS BEEN REPORTED. DO NOT DRIVE THROUGH FLOODED ROADS. && LAT...LON 4217 7262 4204 7264 4205 7304 4222 7300 $$ NOCERA
1 follow-up statement
588 WGUS81 KBOX 272231 FLSBOX FLOOD STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 631 PM EDT FRI MAY 27 2016 MAC013-272239- /O.CAN.KBOX.FA.W.0004.000000T0000Z-160527T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAMPDEN MA- 631 PM EDT FRI MAY 27 2016 ...THE FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN HAMPDEN COUNTY... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 4217 7262 4204 7264 4205 7304 4222 7300 $$ NOCERA
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood warning went out at May 27, 3:33 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 27, 3:33 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
333 PM EDT FRI MAY 27 2016
.SYNOPSIS...
Hot and hazy conditions continue with a low risk for showers or
thunderstorms late today and again late tomorrow. A backdoor cold
front will bring cooler temperatures to eastern MA Sunday but it
will remain very warm across the interior, where hit and miss
showers and thunderstorms likely develop during the afternoon. The
potential exists for a period of heavy rain very late Sunday night
into Memorial Day. Dry weather likely follows Tuesday through
Thursday, with above normal temperatures trending back to
seasonable levels by late in the week. A cold front approaches on
Friday with a chance of showers.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A very warm and hazy day continues thanks to modest but apparent
mid lvl ridging across srn New England. Upstream, noting a CU
field and some shra/t-storms developing where airmass is more
unstable /cooler aloft and more moist in the low lvls/. This is
not expected to push much further E than the Berkshires through
the evening, as the more stable/capped airmass remains in place
across our region. Still have a few slight chance pops for this
risk.
Overnight, expect another mild and partly cloudy night with the
remnant clouds from upstream convection moving over during the
early morning hours. Noting current dewpoints vs SSTs still in the
50s, and an area of stratus/fog in the Gulf of Maine per latest
VIS imagery, will likely see another round of fog especially
along coastal areas /SE MA again/ and more areas inland overnight.
This could once again be locally dense, and may require a dense
fog advisory once confidence is higher in its location.
Otherwise, mins only fall into the low-mid 60s again tonight
thanks to high crossover temps and lingering clouds.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Tomorrow...
Mid lvl ridging continues with rising heights across the region
and plenty of sunshine. No trouble mixing to at least H85 where
temps will approach +16C by afternoon peak heating. Weak return
flow will limit sea breezes to mainly the south coast.
Therefore, still expecting probably the hottest day we have seen
thus far with highs topping out in the low-mid 90s across much of
the region away from S coastal areas. Dwpts will remain elevated
as well, mainly in the low-mid 60s even during peak mixing.
The other issue will be convective potential. Plenty of SFC/mixed
lvl CAPE would be available, except the rising heights and modest
subsidence it/s associated with is likely to yield a slight
capping inversion and limit updraft development. Lapse rates are
modest, mainly approaching 6.0C/KM in the mid lvls, but this is
most likely a reflection of the mid lvl dry air. Even the latest
12Z ECMWF now is almost NIL for QPF during the afternoon and
evening hours. Definitely not going NIL given the rising PWATs and
potential energy available if the cap is broken, but will limit it
mainly to slight and low end chance across the terrain and along
developing sea breezes where at least some lift will be available.
T-storms will be mainly airmass-type as shear is also quite
limited.
Tomorrow night...
Continued increase in low-mid lvl moisture will actually help to
erode the cap and allow for some maintenance of any shra/t-storms
that develop, so will be slow to drop overnight POPs. Otherwise,
the increase in moisture beneath the inversion increases the risk
for overnight fog development which once again has the risk of
being locally dense at times and may require headlines. Otherwise,
another mild night with mins only falling back into the 60s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Big Picture...
Longwave scale shows East Coast upper ridge over the weekend. The
ridge axis shifts west and deamplifies Sunday and Monday. Pattern
shifts to ridge West and trough East during mid to late week.
Shortwave scale shows East Coast ridge Sunday shifting out to sea
and opening a moist flow up the coast from a disturbance off
Florida. All models hold some of this disturbance off the SE
USA coast early week while sending pieces of it up the coast and past
New England early week. Timing of these pieces remains in question
but model consensus would point to Monday-Monday night passage.
Northern jet stream shows one shortwave racing past New England
Monday night, and a second approaching next Friday.
Details...
Sunday...
Maritime high pressure builds and pushes a backdoor front into
Southern New England. With the upper ridge shifting overhead the
surface front will at some point be parallel to the upper flow and
may stall over the region. Stability parameters such as the Total-
Totals and the Lifted Index become marginally unstable by the
afternoon across Western and Central MA. Any sunshine heating this
airmass together with the low level convergence along the front may
lead to thunderstorm development. Best chance would be in
Western/Central MA, but this could expand across Northern CT as
well depending on placement of the backdoor front. Precipitable
water values near 1.5 inches, well above the May 29 average of 0.88,
suggest some potential for local heavy downpours.
The backdoor front shifts north Sunday night plunging our area more
fully into mild and humid air.
Temperatures at the top of the mixed layer are expected to be equiv
to 15-16C at 850 mb. Full mixing of this would support highs in the
80s. East/marine flow on the cool side of the backdoor front may
keep temps in Eastern MA in the 70s. Increasing clouds and dew
points of 55 to 65 should keep Sunday night temps no lower than 55 to
65.
Monday...
Surface low pressure, part of the system off the SE USA coast, moves
up the coast and spreads a good supply of moisture into New England.
The coastal low will bring some dynamic support for lift. At the
same time, a shortwave moves east from the Great Lakes and drives a
cold front toward New England. This shortwave will move New England
under the lift-friendly right entrance region of its upper jet. It
will also draw plenty of moisture north with precipitable water
values at 1.75 inches and potentially near 2 inches. As with the
Sunday values, this is well above normal for the Memorial Day
weekend. This will mean more showers, scattered thunder, and some
locally heavy downpours. Much of the concern for Monday will be
the developing potential for local flooding from any heavy
downpours.
Tuesday through Friday...
High pressure brings drier air in on Tuesday and lingers through the
week. Westerly winds Tuesday will allow temps to reach the low to
mid 80s. Later in the week, as the high shifts offshore and the
surface flow becomes south to southeast, max temperatures will be
held to the 70s with some 60s at the coast.
By Friday a cold front in the St Lawrence Valley will bring showers
in New York and Northern New England. The question will be if any of
those showers can reach Southern New England. For now we will go
with consensus values with slight chance pops during the day and
chance pops in some locations Friday night. This timing will likely
change.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 00z...high confidence.
VFR conditions continue with a low risk for afternoon
shra/t-storms mainly across the CT valley and points W.
Tonight...moderate confidence.
Mainly VFR through about 06Z inland, then patchy fog possible
especially at typically prone airports with localized MVFR/IFR
conditions. Another risk for LIFR along Cape Cod and Island
terminals overnight into tomorrow morning.
Saturday and Saturday night...moderate confidence.
Mainly VFR. Local MVFR-IFR conditions in patchy fog through mid
morning. Low probability of brief MVFR conditions in SCT afternoon
SHRA/TSRA across the interior. Another risk for overnight fog
tomorrow night.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Sunday through Wednesday/...
Sunday...Moderate Confidence.
VFR. Areas of MVFR in afternoon showers and scattered thunderstorms.
Sunday night-Monday...Moderate confidence.
Conditions lowering to MVFR and IFR in fog overnight. MVFR-IFR
conditions in showers late Sunday night through Monday. Locally
heavy downpours. Winds become east Sunday night and South on Monday.
Tuesday-Wednesday...Moderate to high confidence.
VFR conditions except local IFR in fog each late night and
morning.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/...High confidence.
Will be dropping the small craft advisory as it appears seas will
generally not build as high as previously forecast. Winds still
remain mostly S-SW with gusts only to around 20 kt near shore
during the daylight hours. Therefore, mainly quiet boating weather
is expected regarding mainly seas and winds.
There will be some fog to contend with especially overnight and
morning hours. This could be quite dense at times and may take
some time to burn off even after sunrise.
Outlook /Sunday through Wednesday/...
Sunday...High confidence.
Winds and seas remain less than Small Craft Advisory thresholds.
Locally poor vsbys in fog Sunday morning.
Sunday night-Monday...Moderate confidence.
Winds and seas increase but still remain below SCA thresholds. Areas
of poor vsbys in rain and fog.
Monday night through Wednesday...
Seas build to 5-6 feet on the exposed Southern Waters Monday night
and Tuesday. South winds near 20 knots early Monday night shift out
of the West and diminish overnight. Winds remain below SCA
thresholds through Wednesday. A Small Craft Advisory may be needed
for hazardous seas Monday night and Tuesday.
&&
.CLIMATE...
Still expect highest temperatures of the week on Saturday. Some
record highs may be challenged. However, might even see temps
getting close to records today as well.
Record highs for Saturday May 28...
Boston...92 set in 1931
Providence...91 set in 1931
Hartford...93 set in 1977
Worcester...88 set in 1911 and 1929
Milton/Blue Hill...90 set in 1929
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ002>004.
MA...Air Quality Alert from 11 AM to 11 PM EDT Saturday for
MAZ004>007-009>018-026.
Air Quality Alert until 11 PM EDT this evening for MAZ002>006-
008>013-026.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>005.
MARINE...None.
&&
SYNOPSIS...WTB/Doody
NEAR TERM...Doody
SHORT TERM...Doody
LONG TERM...WTB
AVIATION...WTB/Doody
MARINE...WTB/Doody
CLIMATE...Hazardous weather outlook, May 27, 4:40 AM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 440 AM EDT FRI MAY 27 2016 MAZ002>024-026-RIZ001>004-006>008-280845- WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA- CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA- SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA- NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 440 AM EDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A LOW RISK FOR AN ISOLATED STRONG THUNDERSTORM OR TWO TO THE NORTHWEST OF A BOSTON TO PROVIDENCE LINE DURING THE AFTERNOON AND EARLY EVENING HOURS ON BOTH SATURDAY AND SUNDAY. A PERIOD OF HEAVY RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE VERY LATE SUNDAY NIGHT INTO MEMORIAL DAY. THERE IS EVEN A SMALL RISK OF LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ002>004-280845- HARTFORD CT-TOLLAND CT-WINDHAM CT- 440 AM EDT FRI MAY 27 2016 ...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. THERE IS A LOW RISK FOR AN ISOLATED STRONG THUNDERSTORM OR TWO TO THE NORTHWEST OF A BOSTON TO PROVIDENCE LINE DURING THE AFTERNOON AND EARLY EVENING HOURS ON BOTH SATURDAY AND SUNDAY. A PERIOD OF HEAVY RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE VERY LATE SUNDAY NIGHT INTO MEMORIAL DAY. THERE IS EVEN A SMALL RISK OF LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-RIZ005-280845- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND-BRISTOL RI- 440 AM EDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS...NORTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FRANK FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
In the hours before
Special weather statement, May 27, 4:40 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
440 PM EDT FRI MAY 27 2016
MAZ009-011-272130-
EASTERN HAMPDEN MA-WESTERN HAMPDEN MA-
440 PM EDT FRI MAY 27 2016
...HEAVY RAINFALL AFFECTING NORTHERN HARTFORD...SOUTHEASTERN
HAMPSHIRE AND SOUTHWESTERN HAMPDEN COUNTIES ...
AT 438 PM EDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM OVER
GRANVILLE...OR 7 MILES SOUTHWEST OF WESTFIELD...MOVING EAST AT 25
MPH.
MINOR FLOODING FROM HEAVY RAINFALL WILL OCCUR ON ROADS AND
UNDERPASSES THAT ARE TYPICALLY PRONE TO FLOODING.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHICOPEE...WESTFIELD...HOLYOKE...AGAWAM...
WEST SPRINGFIELD...LUDLOW...SOUTH HADLEY...LONGMEADOW...SUFFIELD...
EAST LONGMEADOW...WILBRAHAM...SOUTHWICK...GRANBY...HAMPDEN...
RUSSELL...GRANVILLE...BLANDFORD...MONTGOMERY AND TOLLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.
&&
LAT...LON 4219 7270 4218 7269 4222 7256 4223 7242
4203 7239 4204 7254 4202 7260 4204 7269
4204 7276 4202 7275 4205 7298 4212 7299
TIME...MOT...LOC 2038Z 264DEG 21KT 4209 7288
NOCERAThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:33 AM EDT | Small Craft Advisory for Hazardous Seas | BOX | 27 hr | |
| May 27, 4:40 PM EDT | Special Weather Statement | BOX | Hampden | 50 min |
Nearby
Areal Flood Warnings in Massachusetts, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.